MAUDE Adverse Event Report: BIOMÉRIEUX SA VITEK® MS; VITEK MS INSTRUMENT

BIOMÉRIEUX SA VITEK® MS; VITEK MS INSTRUMENT
Model Number 410895
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in-vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mold infections.Issue description: a customer in canada notified biomérieux of a misidentification of staphylococcus aureus as brucella spp associated with vitek ms prime - ref.(b)(4).The customer performed testing at 24 hours of incubation with results of brucella spp.The customer then continued incubation and performed testing of the same isolate / agar plate at 48 hours with results of staphylococcus aureus.At the time of assessment, there is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.14-aug-2024 note: canada local customer service notified that the intial product reference vitek ms prime 423281 documented in the complaint record was incorrect.The actual product reference is vitek ms instrument 410895.This local assessment has been modified and a new emdr created.
 
Additional Manufacturer Narrative
Vitek ms, mode : ivd, kb version : 3.2 (cli).Issue type : misidentification as brucella spp.Vitek ms result - specimen id: (b)(6).-single choice to brucella spp.-single choice to staphylococcus aureus.Other method : morphology of organism was beta hemolytic which is not consistent with brucella spp.Expected id: unknown as no identification reference method was performed.Culture conditions: -origin: unknown, -culture media : columbia blood agar, -incubation: 24 to 48 hours in 5% co2.Issue date: 06 aug 2024.Fine tuning date before the issue: 05 aug 2024 found on ftassistant.Impact & workaround.There were no patient or operator death, no patient or operator harmed, no indirect harm patient reported, no patient harmed/treated incorrectly.Severity: however, based on vitek ms hazard definition and impacts bmx.1.009176 rev.4, the severity of an ¿erroneous test result - incorrect id result¿ for the patient is considered serious.Probability: a query has been done regarding the number of complaints recorded for a misidentification due to a non optimal sample preparation, kb weakness.Probability s per bmx.1.009689 vitek ms v3.X risk management plan §6.3 is assessed improbable.Final risk level: based on sop 001622 and considering the following criteria: severity: serious, probability of occurrence (p1): improbable, probability of the hazard leading to harm (p2): occasional based on vitek ms hazard definition and impacts bmx.1.009176 rev.4.Overall probability (p): (p1) x (p2): improbable.The final risk level is assessed irrelevant and acceptable.Investigation: 1.Complaint trend analysis and device history record referring to 049355 - technical complaint trend analysis using the cstat application , there is no out-of-control alert, or a non-confirmed out-of-control alert in cstat for now.We checked the period from may 2024 to july 2024 for the error code ivd mis-identification - f871.2.Investigation.Fine tuning: last fine tuning done was non optimal.Two mandatory acceptance criteria were not achieved.A new fine tuning must be perform.Spot preparation quality: the customer¿s spot preparation quality was not optimal.The calibrator ¿all peaks¿ values were heterogeneous.It needs to be verified with the customer.Kb review: the expected identification was unknown because no reference method was used.Sample data analysis: analyze of mzml sample files shows that the spectrum which gave the misidentification to brucella spp have a low number of peaks (46 peaks).The second spectra has also a low level of peaks.Moreover, this misidentification was obtained with a low identification score (-0.29) which is near the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result (-0.4).This could be explained by a non-optimal spot preparation of the sample strain (culture, spot, different operator¿).It needs to be verified with the customer.Interpretation of results and use of the vitek ms system require a competent laboratorian who should judiciously make use of experience, specimen information, and other pertinent procedures before reporting the identification of test organisms.Additional information known to the user, such as gram stain reaction, colonial and cellular morphology, and growth aerobically or in co2 should be considered when accepting vitek ms results.By reprocessing the customer data with next vitek ms kb v3.3, spectrum which gave misidentification results as brucella spp led to no identification.There is no more misidentification to brucella.Related to the misidentification as brucella, csn # (b)(4) was published about potential misidentification as brucella spp with kb v3.2.These incorrect organism identifications have always been seen so far in conjunction with degraded spectra (linked to a non-optimal spot preparation or a non-optimal fine-tuning).This issue was fixed with the new vitek ms kb v3.3.3.Root cause analysis: -kb weakness linked with the bad quality of spectra.-non optimal spot preparation.4.Corrective or preventive actions: no capa number is needed.

Brand Name
VITEK® MS
Common Device Name
VITEK MS INSTRUMENT
Manufacturer (Section D)
BIOMÉRIEUX SA
3 route de port michaud
la balme
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
benjamen jost
595 anglum road
hazelwood, MO 63042
MDR Report Key20083510
Report Number9615754-2024-00016
Device Sequence Number7561625
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410895
Device Catalogue Number410895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2024
Initial Report FDA Received Date08/28/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown